Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS La Crosse, WI

June 28, 2003Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2003, 3:08 PM CDT for Grant County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 3:08 PM CDT (20:08 UTC)
Expired
Jun 28, 2003, 3:30 PM CDT
In force
22 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 282008
SVRARX
WIC043-282030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 330 PM CDT

* AT 307 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE HAIL 2 MILES NORTH OF CASTLE ROCK...OR ABOUT 18
  MILES NORTHEAST OF LANCASTER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONTFORT AT 315 PM CDT...

A SPOTTER IN BOSOCOBEL REPORTED GOLF BALL SIZE HAIL AT 305 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4319 9056 4302 9065 4293 9044 4315 9041

$$

RIECK

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:00 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 28, 1:00 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT SAT JUN 28 2003

16Z SFC ANALYSIS PLACED A LOW JUST NORTH OF LSE...WITH A COLD FRONT
RUNNING SOUTH OF THE LOW INTO CENTRAL IOWA. DECREASING CLOUDS
THROUGH THE LATE MORNING HOURS HAVE AIDED IN DESTABILIZATION OF THE
ATMOSPHERE...WITH RUC CAPES OF AROUND 1000 J/KG ALONG THIS FRONT.
SHOWERS AND STORMS HAVE STARTED TO DEVELOP ALONG THE FRONT AS A
RESULT. HAVE UPDATED AREAS AROUND AND EAST OF THE BOUNDARY FOR
SHOWER AND STORM CHANCES THIS AFTERNOON AS A RESULT...MAINLY ALONG
AND EAST OF THE MISSISSIPPI.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Jun 28, 1:15 PM CDT, 1 hour 53 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT MAIN EAST OF A
ROCHESTER MINNESOTA TO WAUKON IOWA LINE.

THIS AFTERNOON...INCREASED SUNSHINE HAS HELPED TO DESTABILIZE THE
ATMOSPHERE ACROSS THE AREA. A COLD FRONT...EXTENDING FROM A LOW OVER
NORTHWEST WISCONSIN...WILL SERVE AS A TRIGGER FOR SCATTERED SHOWERS
AND STORMS IN THIS DESTABILIZING AIR. THIS FRONT WILL MOVE SLOWLY
ACROSS WESTERN WISCONSIN THIS AFTERNOON...PUTTING THE BEST CHANCES
FOR STORMS IN THAT AREA. WIND PROFILES AND THE INSTABILITY SUPPORT
STORM DEVELOPMENT...WITH STRONG WIND GUSTS AND HAIL POSSIBLE.

TONIGHT...AN UPPER LEVEL DISTURBANCE WILL ROTATE SOUTH ACROSS THE
AREA...WHILE A WEAK FRONTAL BOUNDARY WAVERS FROM NORTHERN MINNESOTA
THROUGH SOUTHEAST WISCONSIN. MOISTURE AND INSTABILITY ARE EXPECTED
TO BE SOMEWHAT LIMITED. HOWEVER...STRONG WIND SHEAR ALOFT WILL
SPREAD OVER THE AREA AS THE DISTURBANCE MOVES ACROSS THE REGION. THE
COMBINATION OF THE FRONTAL BOUNDARY IN THE AREA AND THE STRONG WIND
SHEAR WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A
FEW OF THE STORMS MAY BECOME SEVERE...WITH MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

RIECK/RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:35 PM CDTSevere Thunderstorm WarningARXRichland25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.